Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 76, NWS Mobile, AL

May 6, 2006Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 6, 2006, 7:02 PM CDT for Escambia County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2006, 7:02 PM CDT (00:02 UTC)
Expired
May 6, 2006, 7:45 PM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Escambia County, AL

The radar

The Eglin Afb radar (KEVX), 109 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 070003
SVRMOB
ALC053-070045-
/O.NEW.KMOB.SV.W.0076.060507T0002Z-060507T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
702 PM CDT SAT MAY 6 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 745 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  ROBERTS...OR ABOUT 9 MILES SOUTHEAST OF BREWTON...AND MOVING EAST   
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKER SPRINGS BY 715 PM CDT
  BRADLEY BY 730 PM CDT
  DIXIE BY 735 PM CDT

SIMILAR STORMS HAVE PRODUCED HAIL TO NEAR THREE QUARTERS OF AN INCH IN 
DIAMETER DURING THE PAST COUPLE OF HOURS. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED

LAT...LON 3108 8705 3100 8699 3101 8671 3119 8671

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:54 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 6, 3:54 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
354 PM CDT SAT MAY 6 2006

.SHORT TERM (TONIGHT AND SUNDAY)...DEVELOPING SCATTERED
THUNDERSTORMS FROM JUST SOUTH OF HATTIESBURG TO NORTH OF MOBILE TO
CRESTVIEW WILL CONTINUE MOVING NORTHEAST AND FURTHER INLAND TONIGHT
AS A WEAK SHORTWAVE MOVES EAST ACROSS MS.  WE EXPECT THIS AREA OF
CONVECTION TO EXPAND A LITTLE BIT MORE AS IT DEVELOPS FURTHER INLAND
THROUGH 00Z...AND HAVE CARRIED HIGHEST POPS ACROSS THE INLAND ZONES
FOR THE FIRST 6 HOURS OF THE FORECAST.  CLOSER TO THE COAST...WE
KEPT THE POPS IN THE CHANCE OR SCATTERED CATEGORY FOR THIS EVENING.
WE MIGHT SEE A FEW STRONG STORMS THROUGH 8 PM WITH HAIL AND
LOCALIZED HIGH WIND THE PRIMARY THREAT...ESPECIALLY INLAND.  THE
WARM FRONT JUST OFFSHORE WILL CONTINUE SHIFTING SLOWLY INLAND
OVERNIGHT.

FOR SUNDAY...WE NOTE ANOTHER SHORTWAVE DRIVING EAST OUT OF TEXAS
THAT WILL MOVE SLOWLY ACROSS MS AND AL TOMORROW.  THE SHORTWAVE
TOMORROW IS A LITTLE STRONGER AND WILL LIKELY RESULT IN A WEAK LOW
PRESSURE AREA AT THE SURFACE MOVING EAST ACROSS MS AND AL DURING THE
DAY.  THE HIGHEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE
INLAND TOMORROW...BUT OVERALL WE WENT WITH THE HIGHER MAV POPS GIVEN
SUFFICIENT MOISTURE AND INSTABILITY.  THE FORECASTED THERMODYNAMIC
PROFILES TOMORROW ALSO SUGGEST THE POSSIBILITY OF A FEW STRONGER
STORMS (HAIL/HIGH WIND BEING THE PRIMARY CONCERN).  THEREFORE...WE
ADDED A MENTION OF A SLIGHT RISK OF SEVERE STORMS IN THE FORECAST
FOR TOMORROW.  /05

&&

.LONG TERM (MONDAY THROUGH NEXT SATURDAY)...THERE WE A FEW CHANGES
ON THE 12Z MODEL RUNS IN COMPARISON TO THE PREVIOUS 00Z RUNS...BUT
RIGHT NOW NOT CONFIDENT ENOUGH TO GO MAKING A LOT OF CHANGES TO THE
EXTENDED FORECAST.  THEREFORE..WE MADE NO SIGNIFICANT CHANGES THIS
AFTERNOON FROM THE PREVIOUS MORNING PACKAGE.  /05

&&

.MARINE...LATEST SURFACE ANALYSIS SHOWS A WARM FRONTAL BOUNDARY
DRAPED EAST TO WEST FROM THE WESTERN FLORIDA AND ALABAMA COASTAL
WATERS...UP INTO LOUISIANA INTO A WEAK OPEN WAVE OF FRONTAL LOW
PRESSURE OVER NORTHEAST TEXAS. AS THIS LOW TRACKS EAST NORTHEAST
THROUGH LOUISIANA TONIGHT...THE WARM FRONT WILL CONTINUE ON A SLOW
NORTHWARD TRAJECTORY. WILL MAINTAIN MENTION OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST TONIGHT. THE LOW OVER LOUISIANA IS
FORECAST TO MOVE EAST NORTHEAST THROUGH CENTRAL MISSISSIPPI AND
CENTRAL AND NORTHERN ALABAMA ON SUNDAY...WHICH SHOULD CAUSE A BETTER
COVERAGE OF SHOWERS AND STORMS TO SLIDE EASTWARD THROUGH THE MARINE
AREA. ONSHORE FLOW CONTINUES THROUGH THE FORECAST AND INCREASES
WEDNESDAY AHEAD OF NEXT FRONT SLIPPING SOUTHEAST INTO THE SOUTHERN
STATES. SEAS BUILD DUE TO DURATION OF LONG SOUTHERLY FETCH.  /10

&&

.FIRE WEATHER...NO SIGNIFICANT CHANGES FROM THE PREVIOUS PACKAGE.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      66  80  67  87 /  50  60  20  20
PENSACOLA   66  79  68  86 /  40  60  30  20
DESTIN      69  78  70  82 /  40  60  40  30
EVERGREEN   62  79  64  84 /  50  70  30  20
WAYNESBORO  63  79  62  87 /  80  70  20  20
CAMDEN      62  78  60  85 /  80  80  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

05/GARMON
10/MANISCALCO
Hazardous weather outlook, May 6, 11:36 AM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1136 AM CDT SAT MAY 6 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-071100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1136 AM CDT SAT MAY 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

A STATIONARY FRONTAL BOUNDARY OVER THE ALABAMA AND WESTERN
FLORIDA COASTAL WATERS IS FORECAST TO MAKE A SLOW NORTHWARD RETREAT
AS A WARM FRONT TODAY. MEANWHILE...DISTURBANCES HIGH IN THE
ATMOSPHERE ARE FORECAST TO MOVE WEST TO EAST OVER THE OUTLOOK AREA
THIS AFTERNOON AND TONIGHT. AS THIS OCCURS...THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER SOUTHEAST MISSISSIPPI AND OVER THE COASTAL
COUNTIES.

SOME OF THE STORMS COULD BECOME STRONG TO BRIEFLY SEVERE THIS
AFTERNOON AT TIMES OVER PORTIONS OF SOUTHEAST MISSISSIPPI AND OVER
THE GULF COAST...WHERE HIGHER ATMOSPHERIC INSTABILITY...MOISTURE AND
LIFT IS MAXIMIZED BY PRESENCE OF FRONTAL BOUNDARY.

AN ANALYSIS OF WEATHER DATA TODAY SUGGESTS THAT THE INTERIOR COUNTIES
OF SOUTHWEST ALABAMA WILL BE UNDER THE INFLUENCE OF HIGHER PRESSURE
AND THE PRESENCE OF A MORE STABLE AIRMASS WHICH ACTS TO LIMIT THE
SEVERE WEATHER THREAT IN THESE AREAS TODAY.

THE GREATEST THREAT FOR SEVERE WEATHER TODAY AND TONIGHT...LOOKS TO
BE TO THE WEST OF THE AREA...OVER THE SOUTHERN HALF OF LOUISIANA
WHERE THE BEST UPPER AND LOW LEVEL SUPPORT...INSTABILITY AND MOISTURE
EXISTS FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO TRAVERSE THE
OUTLOOK AREA THROUGH THURSDAY OF NEXT WEEK.  SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...WITH THE POTENTIAL OF STRONG TO
SEVERE THUNDERSTORMS ON SUNDAY. ANOTHER ROUND OF STRONG THUNDERSTORMS
ARE POSSIBLE DURING THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED FOR SEVERE WEATHER OPERATIONS LATER TODAY INTO
TONIGHT OVER PORTIONS OF SOUTHEAST MISSISSIPPI AND PORTIONS OF THE
GULF COAST.

10

In the hours before

Special weather statement, May 6, 3:11 PM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
311 PM CDT SAT MAY 6 2006

MSZ078-062030-
STONE-
311 PM CDT SAT MAY 6 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHWEST STONE
COUNTY...

AT 311 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTHWESTERN STONE COUNTY...AND MOVING NORTH AT 20
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
NORTHWESTERN STONE COUNTY THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND BRIEF WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.
Special weather statement, May 6, 4:28 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
428 PM CDT SAT MAY 6 2006

ALZ052-062230-
WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
428 PM CDT SAT MAY 6 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WASHINGTON COUNTY...

AT 419 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTH OF TOPTON...AND MOVING NORTH AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HAWTHORN...TIBBIE...TOINETTE...SUNFLOWER AND CHATOM THROUGH 530 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM WILL BE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. DANGEROUS LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, May 6, 5:05 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
505 PM CDT SAT MAY 6 2006

ALZ059-062230-
ESCAMBIA-
505 PM CDT SAT MAY 6 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA COUNTY
ALABAMA...

AT 458 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES WEST OF POARCH...AND MOVING NORTH AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BOONEVILLE...POARCH...AND MCCULOUGH THROUGH 530 PM CDT.

ANOTHER STRONG STORM WAS NOTED NEAR ROBINSOMVILLE...MOVING NORTH AT
10 MPH.

SIMILAR STORMS HAVE PRODUCED HALF INCH DIAMETER HAIL DURING THE PAST
HOUR.

THE PRIMARY THREATS FROM THESE STORMS WILL BE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.
Special weather statement, May 6, 6:52 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
652 PM CDT SAT MAY 6 2006

ALZ059-070045-
ESCAMBIA-
652 PM CDT SAT MAY 6 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA COUNTY...

AT 645 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTH OF ROCK HILL...AND MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...ROBERTS...PARKER
SPRINGS...US 29 AND CR 43 AND BRADLEY THROUGH 745 PM CDT.

THE PRIMARY THREATS FROM THIS STORM WILL BE SMALL HAIL UP TO AROUND
ONE HALF INCH IN DIAMETER...DANGEROUS CLOUD TO GROUND LIGHTNING...
AND WIND GUSTS OF 35 TO 45 MPH WHICH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:38 AM CDTSevere Thunderstorm WarningMOBButler, Crenshaw61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.